Illinois, 2019

Flood in Illinois, February 7, 2019

February 7, 2019 · NWS ILX · 1 event in 1 county or zone

A series of storm systems tracking along a nearly stationary frontal boundary brought copious amounts of rain to southeast Illinois from February 5th through 7th. 29 being reported 3 miles west of Birds in Lawrence County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A series of storm systems tracking along a nearly stationary frontal boundary brought copious amounts of rain to southeast Illinois from February 5th through 7th. Two to four inches of rain fell along and south of the I-70 corridor...with 3.29 being reported 3 miles west of Birds in Lawrence County. Since the ground was still frozen, much of the rain flowed into run-off...creating significant rises on area streams and causing flooding of many low-lying spots. Lawrence County was particularly hard hit, with numerous flooded roads around the county. An elderly resident was removed from a home surrounded by flood water and multiple vehicles stalled in high water in Lawrenceville. In addition, mud and rock washed across State Route 33 near Robeson Hills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 7, 5:20 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Feb 7, 5:20 AM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
520 AM CST Thu Feb 7 2019

.SHORT TERM...(Today and tonight)
ISSUED AT 309 AM CST Thu Feb 7 2019

Mother Nature can't quite decide what to focus on today, so pretty
much everything is being thrown into the mix. Hazards over the
next 24 hours include dense fog, areas of freezing rain, potential
for severe thunderstorms, and wind chills near advisory levels.

Dense fog became widespread over the eastern CWA earlier tonight,
in a window of dry conditions. Starting to see some improvements
on the western flank as the next round of rain spreads in. Dense
Fog Advisory is in place until 6 am and will let that ride for
now.

Next round of precipitation is mostly rain, and has overspread a
large part of the forecast area. Still seeing temperatures
hovering near or just above freezing over the western CWA, a
concerning situation especially when thunderstorms are involved.
Temperatures will edge up over the next couple hours, so a
significant icing threat is not anticipated. On the back edge of
the rain this afternoon, there may also be a brief switch to
freezing rain before the precipitation ends, but more of any
icing threat would be due to the rapidly falling temperatures this
afternoon.

Severe threat will be focused in the late morning/early afternoon
time frame over the eastern CWA. Latest SPC Day1 introduced a
slight risk of severe storms, focused mostly on wind, though a
couple tornadoes are also possible. Convection currently along
the borders of southwest Missouri and western Arkansas is what
we'll be most focused on for the severe threat. Current HRRR has
this reaching the southeast CWA toward 9-10 am, with a secondary
surge near the Wabash River toward midday. While the orientation
of the line should prevent significant issues with training
echoes, the southeast CWA has seen 1-2 inches of rain already in
the last 24 hours. Thus, will keep the Flood Watch going in that
area, though it may be able to be dropped a little earlier than
the current midnight expiration.

Lastly, temperatures will be plunging behind the front, with 20-30
mph winds gusting close to 40 for a time. Areas well into the 60s
later this morning will be down into the mid teens by early
Friday, and single digits will be widespread north of I-72. A
Wind Chill Advisory will probably be needed for the northern CWA
at some point, but will hold off for now with the myriad of other
hazards before the next routine forecast issuance.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 309 AM CST Thu Feb 7 2019

The quick blast of Arctic air will continue into Friday night,
although as winds diminish with the approach of high pressure,
wind chills won't be a significant issue Friday night. Southeast
flow will begin later Saturday as the high passes, allowing
temperatures back into the low-mid 30s by Sunday.

Early next week will feature a couple storm systems of interest.
First one will bring light snow Sunday, with a transition to rain
near and south of I-70. Second and more potent system will swing
northeast out of the central Plains by early Tuesday. GFS and
European models are in rough agreement with the synoptic features,
though the GFS solution is slower. That slower solution would be
more favorable for convection, while the European solution has the
frontal passage early Tuesday morning. Will lean a little more
toward the faster solution, with the highest PoP's late Monday
night into Tuesday morning.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 519 AM CST Thu Feb 7 2019

Dense fog over eastern Illinois has been lifting as rain arrived,
though LIFR conditions will continue to prevail as ceilings hover
a few hundred feet off the ground. Some brief but significant
upward surges have occurred, though not consistent enough to
warrant a mention at this point. Next round of rain and scattered
thunderstorms will be moving into central Illinois over the next
few hours. With a cold front arriving toward midday, winds will
quickly turn to the west and significantly increase, with gusts
around 30 knots likely. While this will end the visibility
restrictions, ceilings will be slower to respond. However, VFR
conditions are expected by around 06Z as clouds scatter out.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for ILZ062-063-066>068-071>073.

Dense Fog Advisory until 6 AM CST early this morning for
ILZ044>046-053>057-061>063-066>068-071>073.

&&

SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Geelhart
Hazardous weather outlook, Feb 7, 6:52 AM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
652 AM CST Thu Feb 7 2019

ILZ027>031-036-037-040-041-047-049-050-081215-
Cass-Fulton-Knox-Marshall-Mason-Morgan-Peoria-Schuyler-Scott-
Stark-Tazewell-Woodford-
652 AM CST Thu Feb 7 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Flooding will continue or develop on portions of the Illinois,
Spoon, and La Moine rivers the next few day. Ice jams may develop
on portions of rivers and streams as well, causing rapid fluctuations
in river levels and potential flooding.

Light icing is possible this afternoon especially northwest of the
IL river.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Wind chills will drop to 10 to 20 below zero during overnight
Thursday night into Friday morning.

Light snow accumulations up to 1 inch are possible on Sunday.
Light snow accumulations are again likely on Monday night and
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042-043-048-051>053-081215-
Christian-De Witt-Logan-Macon-McLean-Menard-Sangamon-
652 AM CST Thu Feb 7 2019

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TODAY AND TONIGHT...

Isolated thunderstorms are possible this morning. The risk of
severe storms should mainly stay east of the area.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Recent snow melt, a partially frozen ground and more rainfall this
morning could cause minor flooding to occur or develop on some
rivers like portions of the Sangamon the next several days.

Wind chills will drop to 10 to 20 below zero during overnight
Thursday night into Friday morning, with the coldest readings
north of I-72.

Light snowfall amounts generally less than 1 inch are possible
Sunday. More light snow accumulations are possible Monday night
through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ044>046-054>057-061-081215-
Champaign-Coles-Douglas-Edgar-Moultrie-Piatt-Shelby-Vermilion-
652 AM CST Thu Feb 7 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Isolated thunderstorms will occur through early afternoon. There
is a marginal to slight risk of severe storms from mid morning
into early afternoon. Damaging winds are the main threat, with
large hail and isolated tornadoes also possible mainly east of
I-57.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Recent snow melt, a partially frozen ground and more rainfall this
morning could cause minor flooding to occur or develop on some
rivers like portions of the Sangamon the next several days.

Wind chills will drop to 5 to 15 below zero during overnight
Thursday night into Friday morning.

Light snowfall amounts generally less than 1 inch are possible
Sunday. More light snow accumulations are possible Monday night
through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed from mid morning into early
afternoon, especially east of I-57.

ILZ062-063-066>068-071>073-081215-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
652 AM CST Thu Feb 7 2019

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

Isolated to scattered thunderstorms are expected through early
afternoon. There is a slight risk of severe thunderstorms this
morning and early afternoon, with damaging winds, large hail and
isolated tornadoes possible.

Flooding is possible on rivers and streams into this tonight as
more moderate to potential heavy rainfall continues today.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Minor river flooding will likely occur or develop along parts of
the Wabash, Little Wabash and Embarras rivers the next few days.

Light snowfall amounts less than 1 inch are possible Sunday, and
again Monday night through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through early afternoon.

07

In the hours before

Special weather statement, Feb 7, 7:12 AM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Lincoln IL
712 AM CST Thu Feb 7 2019

ILZ029>031-036>038-040>057-061-062-066-071600-
Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-Mason-
Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-Morgan-
Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Effingham-
Including the cities of Peoria, Lacon, Eureka, Canton, Pekin,
Bloomington, Normal, Rushville, Havana, Lincoln, Clinton,
Monticello, Champaign, Urbana, Danville, Beardstown, Petersburg,
Winchester, Jacksonville, Springfield, Taylorville, Decatur,
Sullivan, Tuscola, Charleston, Mattoon, Paris, Shelbyville,
Greenup, and Effingham
712 AM CST Thu Feb 7 2019

Widespread fog across central Illinois, dense at times from the
Illinois river southeast to near I-70, will gradually lift during
mid and late morning. Keep your low beam headlights on if
traveling this morning, reduce your speed and allow extra time to
reach your destination due to the fog.

07
Local storm report, Feb 7, 7:24 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
724 AM CST THU FEB 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       JACKSONVILLE            39.73N 90.23W
02/07/2019  M1.12 INCH       MORGAN             IL   CO-OP OBSERVER

            24 HOUR TOTAL

&&

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lawrence

When
February 7, 9:00 AM CST to 10:00 PM CST
Where
Lawrence County, 2.23 mi W of Chauncey to 3.03 mi S of Helena
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.835, -87.871

Rainfall amounts of 2.50 to 4.00 inches on a frozen ground resulted in widespread areal flooding in much of Lawrence County on February 7th. Many county roads were flooded and impassable. Parts of State Highways, 1, 33 and 250 were also flooded with mud and rock debris on the roads. Several streets in Lawrenceville were closed due to the flooding. Several rescues were made by first responders; one of which was an elderly person in a home surrounded by water, and multiple motorists who attempted to drive through flooded roads in Lawrenceville.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809463.